Alert archive / Kansas / Tornado Warnings in 1998

Tornado Warning 31, NWS Topeka, KS

June 27, 1998Marshall County, Washington County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 27, 1998, 10:51 PM CDT for Marshall County, Washington County, Kansas. It was in force for 69 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1998, 10:51 PM CDT (03:51 UTC)
Expired
Jun 28, 1998, 12:00 AM CDT
In force
69 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Marshall County, KS, Washington County, KS

What was reported inside it

TimeReportWhereRemark
Jun 27, 10:55 PM CDTHail 1.75Washington, KS
Jun 27, 10:55 PM CDTThunderstorm Wind 52Washington, KS
Jun 27, 11:10 PM CDTTornado F1Home, KS
Jun 27, 11:15 PM CDTHail 0.75Washington, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3734 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WFUS1 KTOP 280352 RRA
TORTOP
KSC117-201-280500-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A

* TORNADO WARNING FOR...
     NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
     NORTHERN MARSHALL COUNTY IN NORTHEAST KANSAS

* UNTIL MIDNIGHT CDT

* AT 1045 PM CDT WEATHER SPOTTERS REPORTED A TORNADO 9 MILES
  SOUTHWEST OF HOLLENBURG...OR ABOUT 23 MILES WEST OF MARYSVILLE...
  MOVING EAST AT 30 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     WASHINGTON
     HOLLENBURG
     SUMMERFIELD
     OKETO
     HANOVER
     BEATTIE
     MARYSVILLE

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

DLR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 27, 3:10 PM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, Jun 27, 3:10 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT SAT JUN 27 1998

...TEMPERATURES WITH PCPN IN LATR PDS CONCERN TDA...

PERSISTENCE HAS WORKED WELL THE LAST FEW DAYS SO SEE NO REASON TO
ALTER STRATEGY...WILL CONT HEAT ADV INTO SUNDAY, BUT WITH FRONT
POSSIBLY SLIPPING INTO NERN KS MON AFTN WILL HOLD OFF ON EXTDG HEAT
ADV INTO MON.

WILL ALSO CONT WITH SMALL CHC OF PCPN OVER CWA SUN NGT AND MON PER
GOING FCSTS. PCPN (MCS) OVER ERN NEB/IA MAY VEER OFF COURSE AND STRAY
INTO CWA SUN NGT...SLIGHTLY BETR CHC MON AFTN AS FNT MOVES CLOSER.

SOME MINOR CONCERN TNGT ON PCPN CHCS WITH MONUMENTAL DEW PTS, CAPES
AND VERY VERY UNSTABLE AMS OVER RGN. SOME QPF DISCNS HAVE TAIL END OF
PCPN AREA ALNG KS/NE/MO BRDR REGN OVRNGT ALSO. THIS SCENARIO PSBL,
HOWEVER APPEARS CAP SHOULD HOLD AND WIL CONT WITH PERSISTENCE AND
DRY FCST. PER SATL LOOPS BEST CU FIELD DVLPG AGAIN OVER NEB/IA. IN
ADDITION BOUNDARY OVER WRN KS STNRY AND SHUvD HOLD THIS POSTN NEXT 24
HRS NOT GIVING MUCH FORCING/CONVERGNC OVER AREA.

.TOP...HEAT ADVISORY INTO SUNDAY FOR ENTIRE CWA.

MA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:58 PM CDTTornado WarningTOPWashington32 min
Jun 27, 10:20 PM CDTSevere Thunderstorm WarningTOPMarshall30 min
Jun 27, 10:32 PM CDTSevere Thunderstorm WarningTOPWashington43 min
Jun 27, 11:45 PM CDTTornado WarningTOPMarshall, Washington45 min
Jun 28, 12:40 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington65 min
Jun 28, 12:40 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington75 min

Nearby

Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.